Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Pocatello, ID

May 6, 1998Bannock County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 1998, 4:16 PM MDT for Bannock County, Power County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 4:16 PM MDT (22:16 UTC)
Expired
May 6, 1998, 5:00 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bannock County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS1 KPIH 062219 RRA
SVRPIH
IDC005-077-062300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
416 PM MDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO
  EASTERN POWER COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 500 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 10 MILES
  SOUTH OF POCATELLO IN THE MINK CREEK AREA... MOVING SOUTHWEST
  AT 10 MPH.


THIS IS A DANGEROUS STORM.  HAIL SIZE OF ONE AND ONE-HALF INCHES
HAS OCCURRED WITH THIS STORM.  TAKE ACTION IMMEDIATELY TO MOVE TO A
PLACE OF SHELTER.

END/DDB/DH

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, May 6, 2:15 PM MDT, 2 hours 1 minute before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT WED MAY 6 1998

SATELLITE AND KSFX 88D SHOWING CONVECTION BEGINNING TO FIRE IN EAST ID
OVER THE CARIBOU HIGHLANDS AND PORTIONS OF THE SNAKE RIVER PLAIN WITH
MOST STORMS INITIALLY FIRING OVER HIGHER TERRAIN.  ONE SPOTTER REPORT
FROM SODA SPRINGS OF UP TO 1/4 INCH HAIL SO FAR.  STILL EXPECT MOST
STORMS TO REMAIN BELOW SEVERE THRESHOLDS THIS AFTERNOON BUT WILL NEED
TO MONITOR CLOSELY AS BETTER INSTABILITY AND PRECIPITABLE WATER VALUES
THIS AFTERNOON THAN PREVIOUS TWO DAYS.  SHOWERS AND THUNDERSTORMS WILL
TAPER OFF AROUND SUNSET THIS EVENING AND EXPECT A REPEAT TOMORROW
AFTERNOON AS AXIS OF PRECIPITABLE WATER AND INSTABILITY REMAINS OVER
THE SOUTHERN HALF OF EAST ID.  FOR FRIDAY...DEFORMATION ZONE WILL
SLOWLY SHIFT SOUTHWARD ALLOWING A SLIGHTLY DRIER AIRMASS TO MOVE OVER
THE AREA...SO FRIDAY SHOULD PROVIDE A BRIEF RESPITE AS WEAK RIDGING
INFLUENCES MOST OF THE PACIFIC NW.  NEXT SIGNIFICANT SHORTWAVE WORKS
INTO PACIFIC NW ON FRIDAY EVENING WITH LONGER RANGE MODELS INDICATING
A LOW PRESSURE SYSTEM DEVELOPING OVER THE INTERMOUNTAIN REGION FOR SAT
AND SUN.  THIS WILL BRING INCREASING CLOUDS...THE THREAT OF MORE RAIN
AND COOLER TEMPERATURES FOR THE WEEKEND.   DSH

.WSR88D KSFX...VCP21 OPERATIONAL.

IDA BB 040/069 039/068 036 02322
PIH BB 041/070 040/069 037 02433

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:15 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln30 min
May 6, 4:00 PM MDTSevere Thunderstorm WarningPIHLincoln45 min
May 6, 4:40 PM MDTSevere Thunderstorm WarningPIHMinidoka45 min
May 6, 5:00 PM MDTSevere Thunderstorm WarningPIHLincoln20 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.